Massachusetts, 2007

Hail and Damaging Wind in Massachusetts, June 16, 2007

June 16, 2007 · NWS BOX · 3 events in 1 county or zone

Cold temperatures aloft combined with a prefrontal trough aided in the development of scattered thunderstorms across Southern New England on the 16th of June. A few of the thunderstorms produced wind damage as well as large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Cold temperatures aloft combined with a prefrontal trough aided in the development of scattered thunderstorms across Southern New England on the 16th of June. A few of the thunderstorms produced wind damage as well as large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 16, 12:39 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 16, 12:39 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
139 PM EDT SAT JUN 16 2007

.SYNOPSIS...
MAINLY DRY WEATHER THIS PERIOD WITH LOW CHANCES OF A SHOWER OR
THUNDERSTORM JUST ABOUT EVERY DAY EXCEPT MONDAY...THURSDAY AND
FRIDAY. AS FOR TEMPERATURES...AT TO ABOVE NORMAL MUCH OF THE PERIOD
WITH THE EXCEPTION TUE...WITH HIGHS POSSIBLY IN THE 90S.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
CONVECTION HAS BEGUN TO DEVELOP IN OVER OUR FAR WESTERN ZONES...AND
MORE IS BEGINNING TO FORM NOW OVER WORCESTER HILLS AS OF 130 PM.
LATEST ANALYSIS SHOWS COLD POOL OF -16C CENTERED OVER LOWER HUDSON
VALLEY. HIGHEST ML CAPES IN THIS REGION OF AROUND 500 J/KG BUT
THERE IS STILL A BIT OF A CAP OVER WORCESTER COUNTY AS OF 16Z. THAT
APPEARS TO HAVE ERODED BASED UPON DEVELOPMENT ON RADAR HOWEVER.

12Z NAM IS DOING A FANTASTIC JOB IN PINPOINTING CURRENT AREAS OF
CONVECTION. WE KNOW ONE OF ITS STRENGTHS IS WITH WEAKLY FORCED
CONVECTION SUCH AS THIS. IT TAKES ACTIVITY NOW ALONG BERKSHIRES DOWN
INTO CT VALLEY LATER THIS AFTERNOON...WHILE DEVELOPING ADDITIONAL
ACTIVITY OVER N CENTRAL MA AND SW NH. AS A RESULT...WE WILL HAVE
CHANCE OR LIKELY POPS IN THESE AREAS.

WINDS ALOFT ARE VERY WEAK...WHICH MEANS WE WILL SEE PULSE TYPE
CONVECTION CONTINUE TO DEVELOP THROUGH LATE AFTERNOON...MAINLY FROM E
SLOPES OF BERKSHIRES TO WORCESTER HILLS AND MERRIMACK VALLEY WHERE WE
HAVE TERRAIN COMING INTO PLAY AS WELL AS ADDED CONVERGENCE FROM A
WEAK SURFACE TROUGH. OUTFLOW FROM THESE INITIAL STORMS MAY ALSO FIRE
ADDITIONAL ACTIVITY THROUGH LATE AFTERNOON.

ISOLATED SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL BEING MAIN
THREAT...BUT WE ALSO NEED TO WATCH FOR LOCALIZED FLOODING DUE TO SLOW
MOVING NATURE OF STORMS.

ANY SHOWERS/THUNDERSTORMS WILL DIMINISH BY 8 PM AS WE LOSE DAYTIME
HEATING.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
CONVECTION DIMINISHES EARLY THIS EVENING...WITH JUST PATCHY MID AND HIGH
CLOUDS LEFT FOR TONIGHT. WE MAY ALSO SEE PATCHY FOG DEVELOP IN AREAS
WHICH RECEIVE RAINFALL THIS AFTERNOON.

SUNDAY...AS OUR PREVIOUS FORECASTS HAVE INDICATED...WARMING TREND
CONTINUES THIS PERIOD WITH DAYTIME HIGHS CLIMBING INTO THE MID AND
UPPER 80S...WITH 70S AT THE BEACHES. COLD FRONT STILL EXPECTED TO
ARRIVE INTO SOUTHERN NEW ENGLAND DURING THE AFTERNOON. THUS...THE
CHANCE OF A THUNDERSTORM CONTINUES.

AS FOR THE AREAL COVERAGE OF THUNDERSTORMS ALONG WITH THE POTENTIAL
OF SEVERE WEATHER...THINKING THE HIGHEST CHANCE OF STORMS WILL BE
ACROSS NORTHEAST MASS /INCLUDING BOSTON/ AND EXTENDING NORTHWEST
INTO NH. AS FOR SEVERE WEATHER POTENTIAL...THINKING MOST STORMS WILL
BE SUB-SEVERE FOR THE FOLLOWING REASONS:

1. LACK OF HEIGHT FALLS UNTIL AFTER 00Z DELAYS COOLING TEMPS
ALOFT...YIELDING UNFAVORABLE MID LEVEL LAPSE RATES FOR SEVERE
CONVECTION. PREFRONTAL WESTERLY BOUNDARY LAYER WINDS WILL LIMIT LOW
LEVEL CONVERGENCE AND PROVIDE A DOWNSLOPE COMPONENT DRYING OUT
BOUNDARY LAYER.
2. AS A RESULT GFS SHIFTS HIGHEST SB CAPE FARTHER NE INTO ME...WITH
LARGEST VALUES ACROSS THE AREA ONLY UP TO 750J/KG AND CONFINED TO
NORTHEAST MA. IN ADDITION...QPF CONFINED TO NORTHEAST MA AND SOUTHERN
NH.
3. GFS IS ABOUT 6 HRS SLOWER THAN NAM WITH MID LEVEL JET ENTERING NH
AFTER 00Z MON. THIS SEEMS REASONABLE AS BOTH MODELS DELAY HEIGHT
FALLS ACROSS SOUTHERN NEW ENGLAND UNTIL SUN EVENING/NIGHT.
4. SOUTHERN NEW ENGLAND LOCATED IN THE UNFAVORABLE RFQ OF UPPER JET
ENTERING.

ALL OF THESE FACTORS SUPPORT MOST IF NOT ALL THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING REMAINING SUB-SEVERE. IN ADDITION...BULK OF THE
ACTIVITY MAY BE CONFINED TO SOUTHERN NH AND NORTHEAST MA...WITH
MAINLY DRY CONDITIONS ELSEWHERE. GIVEN THIS IS A DAY 2
FORECAST...TRENDS WILL HAVE TO BE MONITORED FOR POSSIBLE HIGHER
RISK.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MONDAY...
VERY PLEASANT WEATHER BEHIND THE FRONT THIS PERIOD WITH MOSTLY CLEAR
SKIES...LIGHT WINDS AND LESS HUMID AS PWATS LOWER BELOW 1.0 INCHES.
IT WILL REMAIN WARM WITH HIGHS WELL INTO THE 80S /COOLER SOUTH COAST
WITH AFTERNOON SEA BREEZE/...HOWEVER DRY DEW PTS IN THE 50S WILL
OFFSET THE WARM TEMPS.

TUESDAY...
VERY WARM AIR ADVECTS INTO SOUTHERN NEW ENGLAND AHEAD OF NEXT
APPROACHING TROF...WITH BOTH NAM AND GFS HAVING +18C AIR AT 850 /00Z
ECMWF STILL INDICATING +20C AT 850 ENTERING CT LATE IN THE DAY/
ENTERING THE REGION TUE AM. THEREFORE...PREVIOUS FORECAST OF HIGHS
IN THE UPPER 80S AND LOW 90S LOOKS REASONABLE AND WILL CONTINUE TO
RIDE WITH PREVIOUS FORECAST. 00Z GFS AND NAM SUGGEST PREFRONTAL
SURFACE TROF TRAVERSING THE AREA DURING THE AFTERNOON...INCREASING
THE CHANCE OF TSTMS. HOWEVER...AT THIS TIME RANGE PREFER TO STICK
WITH PREVIOUS FORECAST OF SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS.

WEDNESDAY THROUGH FRIDAY...
COLD FRONT MOVES OFFSHORE SOMETIME WED NIGHT...WITH PARENT LOW
SETTING UP NEAR JAMES BAY. SEASONABLY WARM THU AND FRI...ALTHOUGH
LESS HUMIDITY AS LONG WAVE TROF SETS UP OVER SOUTHEAST CANADA INTO
NORTHERN NEW ENGLAND. THEREFORE...HIGHEST CHANCE OF SHOWERS AND
TSTMS WILL BE FOCUSED ON WED-WED NIGHT...WITH MAINLY DRY WEATHER
THU AND FRI.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
SCATTERED THUNDERSTORMS WILL BRING MVFR CONDITIONS THROUGH 00Z SUN.
STORMS WILL BE FOCUSED ALONG AND NW OF KBDL-KORH-KMHT...MAINLY NEAR
HIGHER TERRAIN. STRONGER STORMS HAVE POTENTIAL TO PRODUCE LARGE HAIL
AND HEAVY RAIN AND ISOLATED SEVERE STORMS ARE POSSIBLE IN THESE
AREAS. ACTIVITY WILL DIMINISH QUICKLY AFTER 00Z SUN.

SEA BREEZES HAVE DEVELOPED NEAR COAST AND WILL DIMINISH 23Z-01Z SUN.

LOCAL MVFR OR PERHAPS IFR CONDITIONS ARE POSSIBLE ACROSS INTERIOR
VALLEYS DUE TO PATCHY FOG 08Z-12Z SUN. WE DID NOT INCLUDE IN ANY OF
TAFS DUE TO LOW PROBABILITY.

SCATTERED THUNDERSTORMS EXPECTED ONCE AGAIN AFTER 17Z SUN WITH LOCAL
MVFR...ESPECIALLY ACROSS SW NH AND NORTHERN MA INCLUDING KBOS
TERMINAL AREA. STRONGER STORMS MAY PRODUCE 40KT GUSTS.

OUTLOOK SUNDAY NIGHT THROUGH WEDNESDAY...
BRIEF MVFR CONDITIONS POSSIBLE IN ANY SHOWERS/TSTMS TUE NIGHT AND
WED.

&&

.MARINE...
NE TO E SWELL CONTINUES TO DIMINISH TO 3 TO 4 FEET WITH 5 FEET WELL
OFFSHORE.  WNA GUIDANCE AND PREVIOUS OFFICIAL DATABASE LOOKED
REASONABLE. SO ONLY MADE SOME MINOR CHANGES. HEADLINES REMAIN THE
SAME. WILL UPDATE FORECAST TO REFLECT BETTER CONDITIONS IN THE SOUTH
COASTAL SOUNDS PER LATEST FERRY REPORTS.

SUNDAY THROUGH WEDNESDAY...
OTHER THAN HAVING TO DODGE A TSTM SUN AFTERNOON/EVENING...THEN AGAIN
LATE TUE INTO WED...FINE BOATING WEATHER EXPECTED THIS PERIOD WITH
FAIRLY LIGHT WINDS AND TRANQUIL SEAS.

&&

.HYDROLOGY...
SCATTERED THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING THROUGH LATE
AFTERNOON...ESPECIALLY ALONG E SLOPES OF BERKSHIRES AND INTO
WORCESTER COUNTY AND MERRIMACK VALLEY. SLOW MOVING STORMS WILL HAVE
POTENTIAL TO PRODUCE RAINFALL RATES OF UP TO 2 INCHES PER HOUR.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...NOCERA
NEAR TERM...JWD
SHORT TERM...JWD
LONG TERM...KJC/NOCERA
AVIATION...KJC/JWD
MARINE...NOCERA/BELK/THOMPSON
HYDROLOGY...JWD
Hazardous weather outlook, Jun 16, 9:32 AM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1032 AM EDT SAT JUN 16 2007

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-171445-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1032 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL
MASSACHUSETTS...NORTHERN CONNECTICUT...AND SOUTHWEST NEW HAMPSHIRE
THIS AFTERNOON AND EARLY EVENING. BECAUSE OF COLD AIR ALOFT...ANY
THUNDERSTORMS COULD PRODUCE SMALL HAIL. THE POSSIBILITY EXISTS FOR A
COUPLE OF THE STRONGEST STORMS TO PRODUCE LARGE HAIL. THE SLOW
MOVEMENT OF ANY STORMS COULD LEAD TO LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING
ACROSS NORTHERN MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE. A FEW OF
THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND HAIL. THUNDERSTORMS
ARE POSSIBLE AGAIN TUESDAY AFTERNOON/EVENING AND INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AFTER 1 PM FOR
REPORTS OF ANY HAIL FROM THUNDERSTORMS.

ANZ230>237-250-254-255-171445-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1032 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FIELD

In the hours before

Special weather statement, Jun 16, 11:26 AM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1226 PM EDT SAT JUN 16 2007

MAZ008-009-161700-
WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
1226 PM EDT SAT JUN 16 2007

AT 1215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL 3 MILES WEST OF WESTHAMPTON...OR
ABOUT 8 MILES WEST OF NORTHAMPTON...MOVING SOUTH AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...HUNTINGTON BY 1250 PM EDT...RUSSELL
AND 6 MILES NORTHEAST OF BLANDFORD BY 100 PM EDT.

FIELD
Special weather statement, Jun 16, 12:41 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
141 PM EDT SAT JUN 16 2007

NHZ011-161830-
CHESHIRE NH-
141 PM EDT SAT JUN 16 2007

AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL OVER NELSON...OR ABOUT 8 MILES
EAST OF KEENE...MOVING SOUTH AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...HARRISVILLE BY 200 PM EDT...ROXBURY
AND DUBLIN BY 210 PM EDT...MARLBOROUGH BY 220 PM EDT...TROY AND
SWANZEY BY 230 PM EDT.

FIELD
Special weather statement, Jun 16, 12:50 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
150 PM EDT SAT JUN 16 2007

MAZ002-003-161830-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
150 PM EDT SAT JUN 16 2007

AT 146 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL AND TORRENTIAL RAINFALL 8 MILES
NORTH OF HEATH...OR ABOUT 12 MILES SOUTHWEST OF BRATTLEBORO...
DRIFTING SLOWLY SOUTH AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...HEATH AND ROWE BY 230 PM EDT.

FIELD
Special weather statement, Jun 16, 1:18 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
218 PM EDT SAT JUN 16 2007

CTZ002-161900-
HARTFORD CT-
218 PM EDT SAT JUN 16 2007

AT 214 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL 3 MILES EAST OF BURLINGTON...
...MOVING SOUTH AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...BRISTOL BY 230 PM EDT...PLAINVILLE BY
240 PM EDT...SOUTHINGTON BY 250 PM EDT.

FIELD

The radar

The Albany radar (KENX), 120 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
June 16, 1:45 PM EST
Where
Franklin County, Greenfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.600, -72.600

Penny size hail.

Hail, Franklin

When
June 16, 2:10 PM EST to 2:12 PM EST
Where
Franklin County, Conway to Deerfield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.520, -72.680

Penny to nickel size hail reported in Conway and Deerfield.

Thunderstorm Wind, Franklin

When
June 16, 2:14 PM EST to 2:20 PM EST
Where
Franklin County, Shelburne to Conway
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.580, -72.680

Thunderstorms downed large tree limbs in Shelburne and Conway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44862, 44864, 44865.